Texas, 2005

Hail and Damaging Winds in Texas, July 1 to 2, 2005

July 1 to 2, 2005 · NWS AMA · 4 events in 4 counties and zones

Severe thunderstorms across the central and north-central Texas panhandle produced large hail and high winds during the late evening and early morning hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the central and north-central Texas panhandle produced large hail and high winds during the late evening and early morning hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 1, 2:15 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 2:15 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI JUL 1 2005

.DISCUSSION...
PERSISTENT SHOWERS AND THUNDERSTORMS IN THE EASTERN TEXAS PANHANDLE
ARE FINALLY DISSIPATING AS THE OUTFLOW THEY WERE FOCUSED ON IS
MOVING WEST INTO THE MORE CAPPED ENVIRONMENT OVER THE CENTRAL
PANHANDLES. TO THE WEST...THUNDERSTORMS ARE BEGINNING TO DEVELOP
ALONG THE MOUNTAINS OF NM AND CO WITH COVERAGE A LITTLE MORE THAN
WAS OBSERVED YESTERDAY. EXPECT THIS ACTIVITY TO SLOWLY MOVE EAST
THIS EVENING ENTERING THE WESTERN COUNTIES AFTER 00Z AND MOVING
ACROSS THE CWA OVERNIGHT. WILL LEAVE THE MODERATE POPS ALONE FOR
TONIGHT DUE TO UNCERTAINTY IN THE COVERAGE AND LOCATION OF ANY
CONVECTION BUT THIS MAY NEED TO BE INCREASED LATER.

THERE MAY BE ONE MORE ROUND OF THUNDERSTORMS TOMORROW NIGHT THOUGH
LESS INSTABILITY SUGGESTS COVERAGE WILL BE LESS AND THE CHANCE FOR
SEVERE WILL BE DIMINISHED. MID LEVEL WARMING EARLY NEXT WEEK WILL
PROBABLY SHUT OFF PRECIP CHANCES FOR OUR AREA LEAVING THE
CONVECTION TO THE NORTH IN COLORADO AND KANSAS.

QUESTIONS REMAIN ABOUT A FRONT MODELS SUGGEST WILL BE MOVING INTO
THE AREA ON MONDAY...HOWEVER WITH THE MAIN UPPER LEVEL DYNAMICS SO
FAR NORTH IT IS HARD TO SEE IT MAKING MUCH OF AN IMPACT HERE. I
BROUGHT THE FRONT INTO THE NORTHERN TEXAS PANHANDLE THEN STALLED IT
MONDAY DROPPING HIGHS SLIGHTLY BEHIND THE FRONT. THE FRONT SHOULD
QUICKLY LIFT TO THE NORTH OF THE AREA BY TUESDAY EVEN IF ITS
SOUTHWARD PROGRESSION IS AIDED BY CONVECTION FORMING ALONG THE
BOUNDARY. THE REMAINDER OF THE PERIOD HAS BEEN LEFT HOT AND DRY
THOUGH A NORTHWESTERLY UPPER FLOW REGIME LATE IN THE PERIOD MAY
BRING MORE CHANCES FOR MOUNTAIN CONVECTION.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  92  67  96 /  40  10  10   0
BEAVER OK                  66  94  68  99 /  50  10  10   0
BOISE CITY OK              63  92  64  95 /  40  20  20   0
BORGER TX                  68  94  68  98 /  40  10  10   0
BOYS RANCH TX              66  95  65  96 /  40  10  10   0
CANYON TX                  65  94  67  97 /  40  10  10   0
CLARENDON TX               68  92  68  98 /  40  20   0   0
DALHART TX                 64  94  64  97 /  40  20  20   0
GUYMON OK                  66  94  67  99 /  40  20  20   0
HEREFORD TX                64  95  63  98 /  40  10  10   0
LIPSCOMB TX                67  95  69  97 /  50  20   0   0
PAMPA TX                   67  91  69  98 /  40  20   0   0
SHAMROCK TX                70  93  71  99 /  50  20   0   0
WELLINGTON TX              70  93  71  99 /  50  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

11/10
Hazardous weather outlook, Jul 1, 2:09 PM CST, 5 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT FRI JUL 1 2005

OKZ001>003-TXZ001>020-021100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
309 PM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT TONIGHT FOR THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN OKLAHOMA
AND NORTHWESTERN TEXAS PANHANDLES SATURDAY EVENING. SOME STORMS MAY
REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER
DEVELOPMENTS...AND BE READY FOR ACTIVATION THIS EVENING AND OVERNIGHT
TONIGHT...AS WELL AS AGAIN SATURDAY AND SATURDAY NIGHT.

SCHNEIDER

In the hours before

Special weather statement, Jul 1, 5:28 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT FRI JUL 1 2005

OKZ002-020000-
TEXAS OK-
628 PM CDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN TEXAS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF GOODWELL AT 628 PM
CDT...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Jul 1, 6:06 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT FRI JUL 1 2005

TXZ002-003-020030-
HANSFORD TX-SHERMAN TX-
706 PM CDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN HANSFORD AND SHERMAN COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTHWESTERN HANSFORD
COUNTY AT 706 PM CDT...MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Jul 1, 6:12 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT FRI JUL 1 2005

TXZ001-006-020045-
DALLAM TX-HARTLEY TX-
712 PM CDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN DALLAM AND HARTLEY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN DALLAM
COUNTY AT 712 PM CDT...MOVING EAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Local storm report, Jul 1, 6:31 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             3 NE GOODWELL           36.63N 101.59W
07/01/2005  0.88 INCH        TEXAS              OK   PUBLIC

&&

MK
Special weather statement, Jul 1, 6:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT FRI JUL 1 2005

TXZ002-020130-
SHERMAN TX-
754 PM CDT FRI JUL 1 2005

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF TEXHOMA AT 754 PM
CDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Jul 1, 7:18 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT FRI JUL 1 2005

TXZ003-020215-
HANSFORD TX-
818 PM CDT FRI JUL 1 2005

...STRONG THUNDERSTORMS IN HANSFORD COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF GRUVER AT 818 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF
GRUVER...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HANSFORD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 129 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
July 1, 7:28 PM CST
Where
Sherman County, 12 mi SE of Texhoma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.383, -101.550

Hail, Hansford

When
July 1, 8:20 PM CST
Where
Hansford County, 12 mi SW of Gruver
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -101.550

Thunderstorm Wind, Hutchinson

When
July 2, 12:45 AM CST
Where
Hutchinson County, Hutchison Co Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.700, -101.400

Measured at the ASOS site at the Borger Airport.

Thunderstorm Wind, Carson

When
July 2, 1:15 AM CST
Where
Carson County, 7 mi NW of Panhandle
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464608, 5464609, 5464610, 5464611.